Mississippi, 2014

Damaging Wind in Mississippi, August 8, 2014

August 8, 2014 · NWS JAN · 1 event in 1 county or zone

Scattered storms developed across the Delta during the midday hours. One storm became strong and produced some wind damage just north of Greenville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered storms developed across the Delta during the midday hours. One storm became strong and produced some wind damage just north of Greenville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 8, 9:15 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 8, 9:15 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT FRI AUG 8 2014

.UPDATE...
UPPED THE POPS IN THE NORTH FOR THIS MORNING AND EARLY THIS
AFTERNOON. THIS WILL BE THE MAIN FOCUS FOR STORMS TODAY. A JUMBLED
LINE OF STORMS IS ALREADY STARTING TO FORM IN SOUTHEAST ARKANSAS AND
MOVING SOUTHEAST TOWARDS OUR AREA. THE MICROBURST CHECKLIST SHOWED A
LIKELY CHANCE FOR WET MICROBURSTS TODAY SO ANY STORMS THAT FORM OR
MOVE INTO THE CWA WILL NEED TO BE WATCHED CAREFULLY. HEAT INDICES
WILL ALSO BE ELEVATED THIS AFTERNOON AND RANGE FROM 101 TO 105 IN
PEAK HEATING TODAY. /10/

&&

.AVIATION...
A GOOD SCATTERING OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON WITH MAINLY VCTS CARRIED IN TAFS. CONVECTION WILL END BY
09/03Z WITH MVFR VISIBILITIES DEVELOPING AT MOST LOCATIONS BY
09/06Z...ESPECIALLY AT SPOTS THAT GET RAIN TODAY. VFR CONDITIONS WILL
RETURN AFTER 09/13Z./26/

&&

.PREV DISCUSSION... /ISSUED 438 AM CDT FRI AUG 8 2014/

DISCUSSION...

TODAY THROUGH SATURDAY NIGHT...

WEAK SHORT WAVE TROUGH PASSING THROUGH THE SUBTROPICAL RIDGE ACROSS
THE REGION WILL BE THE IMPETUS FOR DECENT CONVECTIVE COVERAGE
TODAY...BUT MAINLY NORTH OF INTERSTATE TWENTY. MODELS HAVE HAD A
TOUGH TIME THE PAST FEW DAYS DIAGNOSING AND PREDICTING THE UNFOLDING
OF EVENTS AT THE INTERFACE OF THE SUBTROPICAL RIDGE AND THE SOUTHERN
FRINGE OF WESTERLIES TO THE NORTH...AND SOLUTIONS OFFERED TODAY
APPEAR NO DIFFERENT. THROUGH THE SHORT TERM PERIOD WILL STAY GROUNDED
IN THE NOTION THAT MAIN ATMOSPHERIC LIFTING CHANNEL WILL REMAIN JUST
NORTH AND NORTHEAST OF THE CWA WITH SUBSIDENT EFFECTS (AND ASSOCIATED
HEAT) OF SUBTROPICAL RIDGING ALOFT MOST EVIDENT ACROSS THE SOUTHERN
HALF OF ZONES.

SPECIFICALLY FOR TODAY...THE MENTIONED TROUGH WILL PROMOTE DECENT
LIFT CONSIDERING THE IN SITU SOUTHERN TIER SUBTROPICAL RIDGE BUT LOW
LEVEL CONVERGENCE AND FORCING WILL NOT BE MODEST AT BEST. FOR THAT
REASON SHOWERS AND STORMS OF LOOSE ORGANIZATION SHOULD RIDE ACROSS
NORTHERN ZONES BUT HAVE SERIOUS TROUBLE EXTENDING IN MORE THAN
HAPHAZARD FASHION ACROSS CENTRAL AND SOUTHERN ZONES. SEVERAL STRONG
STORMS ARE EXPECTED BUT SHEAR/INSTABILITY COMBINATIONS ARE NOT GREAT
AND LAPSE RATES NOT INDICATIVE OF MORE THAN A LOW-END MICROBURST
RISK. CONVECTION IN THE NORTH COULD LIMIT HIGHS TO THE LOW 90S BUT
ELSEWHERE ANTICIPATE MID 90S AND HIGH HUMIDITY.

AS IS TYPICAL A MAJORITY OF CONVECTION SHOULD DIE OFF IN THE
EVENING. HOWEVER...A FRONTAL ZONE SAGGING INTO THE OZARKS TONIGHT
WILL HELP SPUR A HOT AND MOIST SOUTHWESTERLY LOW LEVEL JET IN THE
NEIGHBORHOOD OF THE ARKLAMISS DELTA LATE. DESPITE LACK OF UPPER
SUPPORT THIS A PLAUSIBLE INGREDIENT TO FUEL A SMALL THUNDERSTORM
COMPLEX MOVING INTO THE ARKLAMISS DELTA BEFORE DAWN...AS THE EURO
MODEL AND SOME OTHER HIRES MODELS SUGGEST. I TRENDED TOWARD THIS
SCENARIO IN THE OFFICIAL FORECAST BUT STILL AM NOT OVERLY IMPRESSED
WITH POTENTIAL FOR SEVERE STORMS IN THE OVERNIGHT.

FOR SATURDAY OP GFS/EURO MODELS HAVE REALLY TRENDED UP WITH PRECIP
COVERAGE THIS GO ROUND. THESE SOLUTIONS SEEM A LITTLE DUBIOUS WITH
RESPECT TO THEIR HIGH RAIN CHANCES SO CLOSE TO THE CENTER OF THE
SUBTROPICAL RIDGE AXIS...AND FOR THE OFFICIAL FORECAST I CUT MEX
POPS IN CENTRAL AND SOUTHERN ZONES. A FEW BELIEVABLE HIRES MODELS
DEPICT THE EARLY SATURDAY MORNING CONVECTIVE ACTIVITY SLIDING ESE
ACROSS THE REGION THROUGH THE DAY (HITTING NORTHERN AND NORTHEASTERN
ZONES MAINLY) AND THIS THOUGHT WAS INCORPORATED IN THE OFFICIAL
FORECAST. SATURDAY NIGHT CONVECTION SHOULD ONCE AGAIN TEND TO END IN
THE EVENING ALTHOUGH THERE WILL STILL BE SOME POTENTIAL OF ANOTHER
OVERNIGHT COMPLEX IMPACTING NORTHERN ZONES.

AS FAR AS HAZARDOUS WEATHER GOES...WILL CONTINUE TO MENTION LIMITED
THREAT OF HEAT THROUGH THE SHORT TERM. NORTHERN ZONE HEAT WILL
DEFINITELY BE LESS THAN IN THE SOUTH BUT COULD STILL BE QUITE
STIFLING IN BETWEEN BOUTS OF STORMS. AS ALLUDED TO ABOVE...AT THIS
POINT WILL CONTINUE TO HOLD OFF ON MENTIONING ANY SEVERE THREATS IN
THE HWO ALTHOUGH A STRAY SEVERE STORM THROUGH THE PERIOD CANNOT BE
RULED OUT. /BB/

SUNDAY THROUGH THURSDAY...

GLOBAL MODEL CONSENSUS OUTPUT HAS THE SUBTROPICAL RIDGE ANCHORED
OVER THE ARKLAMISS AS WE GO INTO SUNDAY. A HOT LOW LEVEL THERMAL
RIDGE WITH H850 TEMPS 20-22 DEG C WILL CONTINUE TO SUPPORT SOME OF
THE HOTTEST HEAT INDICES OBSERVED SO FAR THIS SUMMER. HOWEVER...
CONVECTION EXPECTED TO DEVELOP BY LATE MORNING/EARLY
AFTERNOON COULD DISTRUPT DAYTIME HEATING AND LIMIT HEAT
STRESS...PARTICULARLY EAST OF THE DELTA REGION. IN ANY CASE...
STEEP LOW- MID LEVEL LAPSE RATES WILL HELP TO INCREASE THE THREAT
FOR STRONG/SEVERE STORMS.

AS WE GO THROUGH EARLY INTO MID NEXT WEEK...INDICATIONS ARE THAT THE
UPPER LEVEL PATTERN WILL BECOME MORE AMPLIFIED. NORTHWEST FLOW
WILL BRING THE POTENTIAL FOR A FEW CONVECTIVE SYSTEMS WHILE
THERMODYNAMIC PROFILES REMAIN FAVORABLE FOR STRONG/SEVERE STORMS.
ONCE AGAIN...THE GFS SUGGESTS THERMODYNAMIC PROFILES SOUTH OF THE
FRONTAL BOUNDARY COULD BE PRETTY IMPRESSIVE TUESDAY FOR GETTING
INTENSE CONVECTION WITH THE H850 THETAE RIDGE AXIS ASSOC WITH THE
THERMAL RIDGE MAXING OUT NEAR 352 DEG K WHILE VERTICAL TOTALS
APPROACH 30. WILL CONTINUE TO MONITOR THIS TIME PERIOD FOR POTENTIAL
STRONG/SEVERE STORMS.

AS WE GO INTO MID WEEK THE UPPER LEVEL THROUGH OVER THE EASTERN CONUS
WILL HELP TO SEND DRIER AND SLIGHTLY LESS HOT AIR TO THE
ARKLAMISS...BUT WILL KEEP SOME POPS GOING FOR PRIMARILY SOUTHERN
PORTIONS OF THE FORECAST AREA AS THE FRONTAL BOUNDARY IS EXPECTED TO
STALL OUT. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       95  74  94  74 /  25  21  33  21
MERIDIAN      95  72  94  72 /  33  20  44  27
VICKSBURG     94  75  95  73 /  22  19  27  16
HATTIESBURG   95  74  96  74 /  35  20  31  15
NATCHEZ       93  74  93  74 /  28  15  20  14
GREENVILLE    93  75  93  75 /  43  34  47  26
GREENWOOD     92  74  92  74 /  48  32  57  29

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Aug 8, 11:01 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1201 PM CDT FRI AUG 8 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091715-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1201 PM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT
RISK...LIMITED
TIMING...THROUGH TONIGHT

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...THIS AFTERNOON

HEAT INDEX VALUES WILL PEAK IN THE 100 TO 105 DEGREE RANGE IN THE
MIDDAY TO AFTERNOON HOURS. STAYING HYDRATED AND TAKING FREQUENT
BREAKS IS ADVISED IF WORKING OUTSIDE DURING THESE CONDITIONS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON ACROSS THE AREA. WIND GUSTS UP TO 60 MPH WILL BE THE
PRIMARY SEVERE WEATHER RISK. THE STORMS WILL SUBSIDE DURING THE
EVENING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PEAK MIDDAY TO AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE NEAR
105 DEGREES FOR THE ENTIRE OUTLOOK THIS WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN OR EQUAL TO 115
 DEGREES OR MAXIMUM HEAT INDEX GREATER THAN OR EQUAL TO 105
 DEGREES FOR 5 CONSECUTIVE DAYS.
HIGH...MAXIMUM HEAT INDEX 110 TO 114 DEGREES OR MAXIMUM HEAT
 INDEX GREATER THAN OR EQUAL TO 105 DEGREES FOR 4 CONSECUTIVE
 DAYS.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 109 DEGREES OR MAXIMUM HEAT
 INDEX GREATER THAN OR EQUAL TO 100 DEGREES FOR 4 CONSECUTIVE
 DAYS.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES FOR ONE TO THREE
 DAYS.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 8, 10:19 AM CST, 1 hour 21 minutes before
ARZ074-LAZ007-081650-
ASHLEY AR-MOREHOUSE LA-
1119 AM CDT FRI AUG 8 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1119 AM CDT FRI AUG 8 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 15 MILES WEST OF BEEKMAN AT 1119 AM
CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHWESTERN ASHLEY COUNTY...AND NORTHWESTERN MOREHOUSE
PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3311 9178 3280 9192 3287 9209 3290 9208
      3297 9209 3301 9208 3303 9212 3306 9212
      3308 9214 3309 9214
TIME...MOT...LOC 1619Z 291DEG 14KT 3299 9213

GRG
Special weather statement, Aug 8, 11:07 AM CST, 33 minutes before
ARZ075-MSZ018-019-034-081740-
CHICOT AR-WASHINGTON MS-SUNFLOWER MS-BOLIVAR MS-
1207 PM CDT FRI AUG 8 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1207 PM CDT FRI AUG 8 2014

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES NORTH OF SHELBY
TO 8 MILES SOUTHWEST OF LAKE VILLAGE AT 1208 PM CDT...MOVING EAST AT
20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN BOLIVAR...NORTHERN SUNFLOWER...NORTHWESTERN WASHINGTON AND
NORTHERN CHICOT COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3408 9065 3399 9065 3398 9044 3384 9044
      3311 9101 3320 9146 3335 9145 3352 9130
      3360 9114 3365 9119 3370 9115 3367 9111
      3368 9103 3371 9107 3370 9112 3371 9113
      3378 9107 3378 9099 3381 9104 3410 9078
TIME...MOT...LOC 1708Z 281DEG 18KT 3401 9073 3328 9139

GRG

The radar

The Jackson/Brandon,MS radar (KDGX), 159 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 8, 11:40 AM CST
Where
Washington County, Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.400, -91.050

Trees were downed along Havana Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534964.